Virginia, 2016

Dense Fog in Virginia, September 19 to 20, 2016

September 19 to 20, 2016 · NWS LWX · 6 events in 6 counties and zones

Radiational cooling along with high amounts of low-level moisture resulted in areas of dense fog during the early morning hours.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Radiational cooling along with high amounts of low-level moisture resulted in areas of dense fog during the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 19, 11:31 PM EST, 4 minutes earlier.

Area forecast discussion, Sep 19, 11:31 PM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1231 AM EDT Tue Sep 20 2016

.SYNOPSIS...
High pressure will build over the region tonight through
Thursday. A dry cold front will move through the area Saturday
afternoon bringing fall like weather.

&&

.NEAR TERM /THROUGH TODAY/...
Tidal section below updated.

Mostly dry conditions expected across the Mid-Atlantic region
tonight. Isolated showers are possible overnight as an upper
level low moves off the southeast coast. Rainfall amounts will be
light.

Clearing has occurred across the Appalachians...Potomac Highlands
and Shenandoah Valley this evening. Due to recent rain...fog is
expected to form overnight. There has been some clearing east of
the Blue Ridge as well and some fog has formed across the Central
Foothills. This will continue tonight however northeast flow in
the low levels will keep a constant moisture feed into the Mid-
Atlantic overnight and low clouds are expected to form east of the
Blue Ridge mountains as well as portions of the Potomac Highlands
overnight into Tuesday morning.

The upper level low will continue to rotate over the southeast U.S
Tuesday. A stationary front will be along the coast and showers
are possible across the Central Foothills and south of Washington
DC mainly in the afternoon. Winds will stay out of the northeast
with temps reaching around 80 deg.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
High pressure will gradually build over the mid-Atlc through Thu
leading to drying conditions. The only exception is over St. Marys
county where showers could persist along weak confluence zone.
Model soundings suggest potential for widespread fog Tue and Wed
nights as mid- level subsidence builds in and ground remains moist
from today's rains.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Fairly benign weather pattern late this week and into the weekend
as high pressure lingers nearby and precipitation chances remain
minimal. Above normal temperatures (with some humidity) forecast
through Saturday. Cold front expected this weekend...which will
help to lower temperatures and dewpoints as high pressure builds
into the area from the north. Limited moisture with frontal
boundary looks to keep precip chances rather low.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
Fog and low stratus expected tonight. VFR conditions will become
MVFR/IFR overnight and into Tuesday morning at all terminals. Low
confidence at the exact time of MVFR/IFR tonight however it should
stay around until 13-15z Tuesday.

Fog appears likely at KMRB and KCHO overnight where skies are
likely to clear out at some point during the night. Over eastern
terminals, low clouds/cigs with no VSBY restrictions appear more
likely where mid and high level clouds are expected to be hang on.
Potential for more widespread fog Tue and Wed nights.

VFR conditions expected Thursday through early this weekend.

&&

.MARINE...
NEly flow then through Tuesday generally 10 kt.

High pressure builds in from eastern Great Lakes Tuesday and
Wednesday with north winds.

Winds expected to remain below SCA values Thursday and Friday.

&&

.TIDES/COASTAL FLOODING...
No coastal flood headlines as of now. Northeast winds continue on
the waters through Tuesday as low pressure remains along the
Carolina coast. However, anomalies will stay elevated and near
action stages into Wednesday. Water levels will continue to be
closely monitored.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...LFR
NEAR TERM...HAS/LFR
SHORT TERM...LFR
LONG TERM...MSE
AVIATION...HAS/MSE/LFR
MARINE...HAS/MSE/LFR
TIDES/COASTAL FLOODING...BAJ
Hazardous weather outlook, Sep 19, 12:37 PM EST, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
137 PM EDT MON SEP 19 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-201000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
137 PM EDT MON SEP 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-201000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
137 PM EDT MON SEP 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 dense fog. Local standard time, as filed.

Dense Fog, Page

When
September 19, 11:35 PM EST to September 20, 6:55 AM EST
Where
Page forecast zone
Reported by
AWOS
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Visibility was reported to be around one-quarter mile at Luray.

Dense Fog, Clarke

When
September 20, 2:55 AM EST to 5:55 AM EST
Where
Clarke forecast zone
Reported by
AWOS
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Visibility was reported to be around one-quarter mile at Front Royal.

Dense Fog, Warren

When
September 20, 2:55 AM EST to 5:55 AM EST
Where
Warren forecast zone
Reported by
AWOS
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Visibility was estimated to be around one-quarter mile based on observations nearby.

Dense Fog, Rockingham

When
September 20, 3:15 AM EST to 5:35 AM EST
Where
Rockingham forecast zone
Reported by
AWOS
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Visibility was reported to be around one-quarter mile at New Market Airport.

Dense Fog, Augusta

When
September 20, 3:15 AM EST to 5:35 AM EST
Where
Augusta forecast zone
Reported by
AWOS
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Visibility was reported to be around one-quarter mile at New Market Airport.

Dense Fog, Frederick

When
September 20, 3:51 AM EST to 8:01 AM EST
Where
Frederick forecast zone
Reported by
AWOS
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

Visibility was estimated to be around one-quarter mile based on observations nearby.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659719, 659721, 659722, 659716, 659718, 659723.